Open Access
Translator Disclaimer
2001 Singular Values of Trilinear Forms
Bo Bernhardsson, Jaak Peetre
Experiment. Math. 10(4): 509-518 (2001).

Abstract

Let $T:\CH1 \times \CH2 \times \CH3 \ra \C $ be a trilinear form, where $\CH1$, $\CH2$, $\CH3$ are separable Hilbert spaces. In the hypothesis that at least two of the three spaces are finite \dimn/al we show that the norm square $\lam=\Norm T{}2$ is a root of a certain algebraic equation, usually of very high degree, which we baptize the millennial equation, because it is an analogue of the secular equation in the bilinear case. More generally, as indicated in the title, we can consider singular values of a trilinear form and their squares too satisfy the same equation. We work out the binary case (all three spaces are two dimensional). Even in this case the situation is complex, so, in the absence of any genuine results, we content ourselves with advancing a number of conjectures suggested by computer experiments. Finally, we connect the singular values of a trilinear form with the critical values of an associated family of a one parameter family of bilinear forms. Also here we have to offer mainly only experimental evidence.

Citation

Download Citation

Bo Bernhardsson. Jaak Peetre. "Singular Values of Trilinear Forms." Experiment. Math. 10 (4) 509 - 518, 2001.

Information

Published: 2001
First available in Project Euclid: 26 November 2003

zbMATH: 1008.47002
MathSciNet: MR1881751

Subjects:
Primary: 47B10

Keywords: discriminant , eliminant , millennial equation , minimax principle , Singular value , Trilinear form

Rights: Copyright © 2001 A K Peters, Ltd.

JOURNAL ARTICLE
10 PAGES


SHARE
Vol.10 • No. 4 • 2001
Back to Top